Fact: Toxic Shock Syndrome is not limited to people with vaginas.
Toxic Shock Syndrome caused when you have a bacterial infection and the bacteria excrete a toxin that shuts down your internal organs, causing death. While the use of tampons carries a risk of toxic shock syndrome, for reasons I will explain below, anyone can get it. Jim Henson’s death from a staph bacterial infection was due to toxic shock syndrome.
Tampons can cause toxic shock syndrome because of their absorbancy. When a tampon is inserted, it absorbs the menstrual blood…but it also absorbs the natural mucus lining the vaginal wall. If your tampon is too absorbent, it can actually stick to the wall. When you pull it out, tiny ulcerations can occur.
Naturally, this messes with the PH of the vagina, and can bacteria to set up shop. And thanks to the tiny ulcerations in your vagina, they can now enter your bloodstream, and wreak havoc.
If you use tampons, use the lightest absorbancy you can, NEVER leave them in overnight, and alternate them with pads. Furthermore, don’t leave them in the bathroom. The moisture makes it more likely that bacteria may grown on them.
I personally recommend using a menstrual cup instead. It takes some getting used to, but it is far more comfortable and less messy than conventional methods, can easily be left in overnight, and has never, to my knowledge, been associated with health risks.
Furthermore, they are reusable, as you boil them to sterilize them after each use, thus saving money in the long run. I recommend boiling it before each use, just in case, and inserting when you anticipate your period so as not be caught off guard. Also, they can become discolored after several uses. This doesn’t mean that they don’t work, but you might want to toss it into some water with denture cleaner when your cycle is over to make it look less yellowed.
Look up “menstrual cup” on Amazon and you’ll find them.
Anonymous said: Thank you so much for putting so much time and effort into this blog! A few months back , i started experiencing a sharp pain on my lower left abdomen during my withdrawal bleed from the pill (microgynon 30). It felt like I was being stabbed with an ice pick and it made me unable to stand for a few minutes until it passed. My GP examined me (internally and via internal ultrasound and normal ultrasound) but couldn't find anything. I did take the pill 3 packets in a row as this pain happened [1/2]
[2/2] previously with the last bleed. I asked the doctor if this had anything to do with it, as since she has told me to hold off running packs back to back for now… i have hardly any pain. I have been running packs back to back on and off for 7 years now of the same pill, and it’s worried me how it has happened suddenly. Do you think running the packs back to back has caused this, even though it has never happened before?
First, let me say to anyone who is reading this, if you ever have extremely sharp, sudden, one-sided pain in your lower abdomen, call your practitioner immediately and go in to the clinic or to the ER. It is one of the main signs of both appendicitis and an ectopic pregnancy, both of which are medical emergencies.
Now, you did see your provider (good for you) and she did everything right, examining you with ultrasound to make sure it wasn’t either of the above emergencies or anything easily identifiable. As far as taking the pill packs in a row - you should go with your GP on this one, since she may have some other reasoning that I don’t know about, but in my experience taking birth control pills continuously is not related to that type of pain.
I’m going to tell you something now that may be very unsatisfying, or it may be very relieving. I used to have pain just like that - I would have to sit down, doubled over with the sudden sharp pains in my lower left abdomen. It came every month, and finally I went to my midwife to ask her about it. She suggested that I was having gas. WHAT? All that pain and grimacing and ice-pick stabbing was just gas? I didn’t believe her. However, she explained this to me - progesterone is the hormone that causes your uterine lining to shed. It also causes the relaxation of smooth muscle, like the muscle that sheathes your bowel and stomach. Because it relaxes the bowel, matter sits in it for longer, building up more gas. The lower left abdomen is where the large intestine ends and becomes the sigmoid colon which leads to the rectum and anus.
See how the lower left abdomen has part of the large intestine and the left ovary in it? Both of those things can act up during the cycle, which is why it’s super important to pay attention to pain in that area. However, you may rush to the clinic in a panic only to discover that it was just gas from your slowed metabolism due to progesterone. Whoopsie. Better safe than sorry, I suppose.
Good luck! I hope that pain goes away, and quick!
So, I had a therapist appointment coming up, and I look forward to these. A few days before, I started the monthly “holy hell, why do I have to go through this?” My dysphoria is worse during this time, I’ve hated it since I went to my first sex ed class in 5th grade (fucking liers, “doesn’t hurt” my ass). Anyways, my kiddos are still on summer break so they go to the appointments with me, but don’t come into the room itself.
I was grumpy, sad, in pain and very short tempered. Then, in the next room, my kids start fighting. We can hear everything. I was so distracted and had to go stop them twice. This made the whole appointment very tricky. I don’t think we got to talk about all the stuff we wanted to touch on that day. (sarcasm warning) What an awesome end to an awesome week.
This made me wonder what other genderqueer and trans folk go through. I’m not on T and don’t know if and when I might start. I know there are some out there that are still quite happy with their periods. I, however, was terrified of it as a kid, and it really is terrible for me. Ask my SO and he’ll tell you how unhappy I am….he had to live through the manhattan project so lovingly named depo provera. I remember about 20 minutes of that three month hell.
As far as speaking with my therapist, she was very reassuring that what I was feeling was not abnormal, my questioning of self. Once a month I don’t know what I am, who I am, whether my life is a lie, whether what I am feeling is true or not. Confusion, dysphoria, pain….I used to take a medication that would knock me out. I could take it, curl up and sleep through it. Luckily the physical pain is no longer that severe, but the mental pain, that’s a different story.
Yes, that rambled. No I’m not sorry. I feel better now.